Alert archive / Colorado / Red Flag Warnings in 2018
Red Flag Warning 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 2, 2018, 3:51 AM MST for 6 counties in Colorado. It took effect at Mar 2, 2018, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2018, 3:51 AM MST (10:51 UTC)
- In effect from
- Mar 2, 2018, 11:00 AM MST
- Expired
- Mar 2, 2018, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3219 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420 WWUS85 KBOU 021051 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 351 AM MST Fri Mar 2 2018 COZ241-246-247-021900- /O.NEW.KBOU.FW.W.0004.180302T1800Z-180303T0100Z/ /O.CON.KBOU.FW.A.0002.180303T1900Z-180304T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 351 AM MST Fri Mar 2 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE...FIRE WEATHER ZONES 241...246 AND 247... ...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE...FIRE WEATHER ZONES 241...246 AND 247. The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM this morning to 6 PM MST this evening. * Affected Area...Fire Weather Zones 241...246 and 247. * Timing...Late this morning through early this evening. Fire danger will increase again on Saturday afternoon. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for new fire starts and rapid growth of fires. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ245-249-021900- /O.NEW.KBOU.FW.W.0004.180302T1800Z-180303T0100Z/ Central and East Adams and Arapahoe Counties-Washington County- 351 AM MST Fri Mar 2 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST COLORADO...FIRE WEATHER ZONES 245 AND 249... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM this morning to 6 PM MST this evening. * Affected Area...Fire Weather Zones 245 and 249. * Timing...Late this morning through early this evening. * Winds...South 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for new fire starts and rapid growth of fires. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
195 WWUS85 KBOU 022130 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 230 PM MST Fri Mar 2 2018 ...CRITICAL FIRE WEATHER CONDITIONS THROUGH SATURDAY ... .Dry and breezy conditions will continue this afternoon across the Palmer Divide and points east and northeast. These conditions will return Saturday though remain further south mainly over the Palmer Divide and east into Lincoln County. Sunday and Monday may need highlights eventually as a dry cold front is expected Sunday evening with strong northwesterly winds Monday. COZ241-246-247-030530- /O.UPG.KBOU.FW.A.0002.180303T1900Z-180304T0100Z/ /O.NEW.KBOU.FW.W.0005.180303T1900Z-180304T0100Z/ /O.CON.KBOU.FW.W.0004.000000T0000Z-180303T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 230 PM MST Fri Mar 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PLAINS TO THE EAST...FIRE WEATHER ZONES 241...246 AND 247... ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PLAINS TO THE EAST...FIRE WEATHER ZONES 241...246 AND 247... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 6 PM MST Saturday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 241...246 and 247. * Timing...Late this morning through early this evening. Fire danger will increase again on Saturday afternoon. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for new fire starts and rapid growth of fires. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Any sort of outside burning or activities that may produce a spark in dry grasses is strongly discouraged. && $$ COZ245-249-030100- /O.CON.KBOU.FW.W.0004.000000T0000Z-180303T0100Z/ Central and East Adams and Arapahoe Counties-Washington County- 230 PM MST Fri Mar 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST COLORADO...FIRE WEATHER ZONES 245 AND 249... * Affected Area...Fire Weather Zones 245 and 249. * Timing...Late this morning through early this evening. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for new fire starts and rapid growth of fires. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Any sort of outside burning or activities that may produce a spark in dry grasses is strongly discouraged. && $$
225 WWUS85 KBOU 030104 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 604 PM MST Fri Mar 2 2018 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THROUGH THE WEEKEND... .Dry and breezy conditions will return Saturday, mainly over the Palmer Divide and east into Lincoln County. Another warm and dry day is expected on Sunday with a strong dry cold front expected late in the afternoon to early evening. Critical Fire Weather conditions may be possible ahead and right behind this front. Monday may need highlights as well eventually as strong northwesterly bora-type winds will spread across the plains. COZ241-246-247-031200- /O.EXP.KBOU.FW.W.0004.000000T0000Z-180303T0100Z/ /O.NEW.KBOU.FW.A.0003.180304T1800Z-180305T0200Z/ /O.CON.KBOU.FW.W.0005.180303T1900Z-180304T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 604 PM MST Fri Mar 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MST SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PLAINS TO THE EAST...FIRE WEATHER ZONES 241...246 AND 247... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PLAINS TO THE EAST...FIRE WEATHER ZONES 241...246 AND 247... ...THE CURRENT RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PLAINS TO THE EAST...FIRE WEATHER ZONES 241...246 AND 247... The National Weather Service in Denver has issued a Fire Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from Sunday morning through Sunday evening. * Affected Area...Fire Weather Zones 241...246 and 247. * Timing...After noon Saturday through early Saturday evening. Fire danger will increase again on Sunday afternoon. * Winds...Southwest 15 to 25 mph with gusts up to 30 mph. Stronger winds expected on Sunday * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for new fire starts and rapid growth of fires. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Any sort of outside burning or activities that may produce a spark in dry grasses is strongly discouraged. A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ COZ245-249-031200- /O.EXP.KBOU.FW.W.0004.000000T0000Z-180303T0100Z/ /O.NEW.KBOU.FW.A.0003.180304T1800Z-180305T0200Z/ Central and East Adams and Arapahoe Counties-Washington County- 604 PM MST Fri Mar 2 2018 ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EAST ADAMS...EAST ARAPAHOE AND WASHINGTON COUNTIES...FIRE WEATHER ZONES 245 AND 249... ...THE CURRENT RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST COLORADO... FIRE WEATHER ZONES 245 AND 249... The National Weather Service in Denver has issued a Fire Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from Sunday morning through Sunday evening. * Affected Area...Fire Weather Zones 245 and 249. * Timing...Sunday afternoon into the evening. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph, becoming northwest 25 to 35 with gusts to 50 mph possible in the early evening. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for new fire starts and rapid growth of fires. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Any sort of outside burning or activities that may produce a spark in dry grasses is strongly discouraged. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 1, 9:29 PM MST, 6 hours 22 minutes earlier.
Area forecast discussion, Mar 1, 9:29 PM MST, 6 hours 22 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 929 PM MST Thu Mar 1 2018 .UPDATE... Issued at 925 PM MST Thu Mar 1 2018 No big changes necessary at this time besides blending in current observations with the forecast. Concerning tomorrow and fire danger, latest models have either remained the same or just a smidge slower with the marginal windspeeds expected. Still, dry and breezy conditions will be expected especially over the Palmer Divide and areas northeast across Lincoln, Washington, eastern Arapahoe and eastern Adams counties. This will likely prime the area even more for elevated fire concerns for Saturday, when the Fire Weather Watch is in effect. && .SHORT TERM...(This evening through Friday) Issued at 254 PM MST Thu Mar 1 2018 Southwest flow aloft will prevail tonight and Friday as the upper level ridge axis shifts east of Colorado. A weak wave embedded in the southwest flow aloft will drift across the state late this afternoon and evening. This will mainly produce high clouds. May be enough moisture to produce light snow/flurries over the northern mountains. Any snow accumulations will be light and should be less than an inch. Drier air moves in behind the wave late tonight and for Friday. This will result in mostly clear skies. The southwest flow will bring warmer air into the area with highs climbing into the 60s across northeast Colorado. Southerly winds pick up during the afternoon hours, mainly south of I-70. This will increase the fire danger, but speeds are expected to stay just below Red Flag Criteria. .LONG TERM...(Friday night through Thursday) Issued at 254 PM MST Thu Mar 1 2018 ...Warm and dry conditions through Saturday replaced by colder weather and strong gusty winds late Sunday into Monday... Warm and dry southwest flow aloft will remain in place through Saturday. The continued warm advection combined with downslope flow will push high temperatures close to the 70F degree mark across the plains, 50s to lower 60s foothills, and upper 30s to lower 50s in the mountains and high valleys. Fire danger will increase further across the Palmer Divide area...see Fire Weather section. Mild conditions will persist into early Sunday, then the strong and deep upper level trough will sweep east across the state with strong cold advection and moderate Q-G ascent. The cold advection and lift will likely first reach the mountains by late Sunday morning and then push across the plains during the afternoon. Snow will become widespread in the mountains, and with sharp cold advection we should see a period of heavier snow and rapidly deteriorating travel conditions. Unfortunately at this time it looks like this will hit the return of weekend ski travel Sunday afternoon into the evening. Accumulations only look to be on the light to perhaps moderate side at this time, but with dropping temperatures could see road surfaces freeze up rather quickly. On the plains, with the lift and mid level instability we can't rule out a few rain and snow showers spreading east through the afternoon and early evening. Ahead of all of this, fire danger will likely increase across southeast portions of the plains as low level gradient is quite strong (GJT- DEN gradient advertised to be 11-15 mb). Behind the front, the strong winds will spread across all of the I-25 Corridor and plains as cold advection commences. These strong, gusty winds will persist in most locations through Monday. Flat upper level ridging can then be expected into the mid part of next week with mostly dry conditions prevailing. There will be a gradual moderation in temperatures through Wednesday and Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 925 PM MST Thu Mar 1 2018 VFR conditions will prevail through Friday. High clouds will increase this afternoon. Ceilings will remain 12,000 feet or higher. Drier air quickly moves in and clear skies are expected by sunrise Friday. Westerly winds across BJC and DEN, while winds are southwesterly at APA, will eventually settle into a southerly drainage direction by 06z, and remain south-southwesterly into Friday. The one anomaly may be BJC which may turn east-southeasterly as a cyclone may develop, but eventually blow from the southwest with enough mixing. However, sometimes they remain blocked by southwest flow. && .FIRE WEATHER... Issued at 925 PM MST Thu Mar 1 2018 Fire danger will increase tomorrow across the Palmer Divide and northeast into eastern Adams and Arapahoe counties, Washington and Lincoln counties as humidities are in the mid teens and southwest winds will gust in the 20 to 25 mph range. After the dry and breezy day Friday, fire danger will increase further across the Palmer Divide area on Saturday, where humidities may drop into the 7-12 percent range and southwesterly breezes pick up in the afternoon. However, winds still appear to be marginal for reaching Red Flag criteria. For now, we'll be issuing a Fire Weather Watch for this period. Winds will increase further on Sunday, both ahead of the trough (at least on the Palmer Divide) and behind the cold front. Humidities will be lower ahead of the trough and cold front, but then gradually increase as cold advection kicks in. Will continue to watch Sunday for potential critical conditions. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Saturday afternoon for COZ241-246-247. && UPDATE...Kriederman SHORT TERM...Meier LONG TERM...Barjenbruch AVIATION...Kriederman FIRE WEATHER...Kriederman/Barjenbruch
Hazardous weather outlook, Mar 1, 10:48 AM MST, 17 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1048 AM MST Thu Mar 1 2018 COZ030>051-021800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1048 AM MST Thu Mar 1 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be a chance of snow showers tonight mainly in the northern mountains, otherwise it will be dry with slightly above normal temperatures. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warm and dry southwest flow aloft will be over the region on Friday and Saturday. Gusty winds, dry conditions, and warm temperatures will elevate the fire danger across the Palmer Divide each afternoon. Fire danger will remain elevated Sunday, and may even become critical as winds increase further. Sunday and Sunday night will also see an increase in snow across the mountains, with scattered rain and snow showers spilling across the plains. Several inches of snow, colder temperatures, and strong winds will create hazardous winter travel conditions across the Colorado high country during this time. On the plains, little if any accumulation is expected. Windy conditions will continue into Monday, before relaxing in most areas for Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 2:30 PM MST | Red Flag Warning | BOU | Arapahoe, Douglas, Elbert, Lincoln | 28 hr |
Nearby
Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.